Can antibodies disappear and what does it mean re Hashi's?

Hi I have been looking through a summary of my medical records - some anomalies - missing years, odd recordings, misprints - but, that aside - It seems that back in 1982 I had thyroid antibodies. (Been convinced that I have had Hashi's all along) But subsequent tests show 'neg'. No figures as only summary, asking to see records. But confused, can antibodies 'disappear'? Obvious signs of HyoT and was diagnosed about 10 years later. Does that mean I am considered to have 'Hashi's or not? Notes are vague.

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

5 Replies

oldestnewest
  • UrsaP,

    You may have had Hashimoto's antibodies a few years ago but if you've not had subsequent Hashi attacks the antibodies will subside and reduce. Thyroid antibodies are caused by injury to the thyroid gland spilling thyroid peroxidase &/or thyroglobulin into the blood stream. Hashimoto's usually burns out after it has destroyed the thyroid gland.

    I had elevated TPOab with normal thyroid levels (euthyroid Hashimoto's). After thyroidectomy the Hashi attacks stopped. I no longer have measurable thyroglobulin or thyroglobulin antibodies.

  • Thank you Clutter I appreciate your response. It makes sense. Only niggle is that still feel 'Hashi's' at times - as if hyper one min and hypo the next. Swear this has been happening all along. I wonder if that is now more due to the residue adrenal insufficiency?

  • UrsaP,

    Some people are seronegative but are diagnosed with Hashi's via ultrasound. If you still have some thyroid function perhaps you are having Hashi flares without producing antibodies.

    Low iron can make one feel hypo and hyper so you might want to check iron levels.

    tiredthyroid.com/feeling-hy...

    I don't know anything about adrenals so I can't help you there.

  • I doubt after 35 years of rubbish treatment, that there is much function left. Dr P didn't seem to think so 7 years ago. But interesting about the iron - I have suspected my iron is low, something that does keep dropping from time to time. Could well be that. I've had bloods done this week so will be looking out for that one.

    I think the adrenal slump (my technical term for it) slows the metabolism further, impacts on the uptake of meds too -so may be connected. Coming out of one of the slumps again, hopefully.

    Again Clutter, thanks for the input.

  • My antibodies for my last two blood tests were above 4,000. Lab didn't specify exactly how much above 4,000. I have low iron. Last April my ferritin level was one above the bottom of the range for women, 16 I think. I asked the doctor if that was okay and she said yes and made no recommendations for any supplementation. Interestingly my husbands was also one above the range for men and when he inquired she suggested iron supplements. I had already decided to take a low dose 28mg gentle iron and had been taking that for some months when my husband started on 100mgs. I ran out of mine about 2 months ago and decided to take my husbands until I could remember to replace mine. For the last five and a half years I have been complaining to both my family physicians (was part of a medical group so always seemed to see a different doctor) and my endo (useless man who I replaced in January) about being short of breath, to the point that last September I could no longer exercise (I used to work out daily) and had to give up my gym membership. After about one month of taking my husbands iron I noticed a dramatic improvement in my ability to breathe. Further independent research (into my high antibodies) showed a link between low iron and shortness of breath and dizziness which I had also started to experience over the last 2 years (thought it was menopause). At this point I have talked my endo into trying me out on Low Dose Naltrexon (bless him he didn't know anything about it but read what I had provided and agreed) so we have determined that I should have further blood work to look at and base line all of my current antibody levels and my iron and B12 levels. This is day 8 of being off those supplements so as not to interfere with the results. Right now I could lay down on the floor but they say that's not socially acceptable. I have a constant headache and tingling extremities and the shortness of breath is returning even after only mild exertion like climbing a flight of stairs. I think I have been having significant Hashi flares since last September. Not sure what I am hoping for from the LDN but since there are no serious side effects and the dose level recommended for Hashimotos is 1.5 mg there doesn't seem to be any harm in trying.

You may also like...